Digestive Disorders / Gastroenterology Expert Forum
Possible side effect of Lipitor and Vytorin on Liver / Body
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Possible side effect of Lipitor and Vytorin on Liver / Body

I am a 34 year old male, a non-smoker, and light drinker (0-6 drinks per week maximum).  My weight was 214 prior to changing diet.  I was diagnosed as having high cholesterol in December 2003.  I was initally placed on a low dose of Lipitor - 10mg.  This dosage continued for about a year, at which time a blood test revealed my ALT was 61 U/L and Total Bilirubin was 1.4 mg/dl.  Doc wanted to monitor this.  In a repeat exam a few months later (my fault I waited too long for the re-check), my ALT levels increased even higher to 90 U/L, at which time I was pulled off of Lipitor.  At the time I was pulled off of this, I decided to try to lower cholesterol more naturally by watching what I eat.  Therefore, I remained off of Lipitor for six months.

I was then re-checked this past October 2005.  Cholesterol did creap back up, and re-check showed that ALT came down, but were still elevated at 60 U/L.  Just to be certain, Doc ordered Hep. blood tests, which came back negative.

Because bad cholesterol was too high, I was placed on a low dose of Vytorin 10/20.  I have been taking this now for 2 1/2 weeks.  I have noticed a few things which are a little concerning for me, and in researching this, I am wondering if I should make an appointment in the near-term to let Doc know.  First, I have developed a right side discomfort (not painful, but a noticable feeling of fullness) that is from just below my ribs on the right side of my body.  Second, I have had a constant lower back ache for the past week that is not really going away.  This is not a terrible pain, just a somewhat sore / stiff lower back feeling.  Third, I have noticed that over the past week, I tend to have more numerous bowel movements (2-3 per day) and the color is golden in appearance.  Finally, I have been a little tired (more than usual) and have not really felt all that great for the past 1 1/2 weeks or so.  In simple terms - been feeling run down.

My questions obviously relate to whether it seems likely that Vytorin is causing this and whether I should notify my Doc.  I have come to this forum because my family is personal friends with Doc and I have had "anxiety" issues in the past when it comes to my health and I don't want to appear like a fool to a family friend.  Do the symptoms above appear as if they could be related to Vytorin affecting my liver?  Is this something I should immediately report to my Doc or can it wait until my follow-up blood checks in 11 days?  I obviously am concerned about not having a damaged liver.  Health issues obviously make me a little anxious but I don't want to appear that way.

On a side note, as a result of a changed diet in the past month, my weight has dropped from 214 to 202, now that I have eliminated junk food and soda, eat oatmeal every morning, and eat 5-7 servings of fruits and veggies and eat soy products and almonds daily.  Could this be causing the golden stool?    

Any thoughts would be appreciated.  Thank you.
Related Discussions
233190_tn?1278553401
I would always recommend contacting your physician if there is concern about new symptoms.

Vytorin is a combination of two cholesterol medications - Zocor and Zetia.  Zocor is in the same class as Lipitor, and both medications have the potential of affecting the liver.  

The golden stools (i.e. "clay-colored") can be indicative of biliary obstruction, which can also be a sign of biliary duct disease.

At this time, I would certainly consider a visit to your physician.  Blood tests to evaluate the liver enzymes as well as an ultrasound to evaluate the liver, gallbladder and biliary ducts can be considered.

These options can be discussed with your personal physician.

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Kevin, M.D.
http://www.straightfromthedoc.com
1 Comment
Blank
Avatar_n_tn
I wouldn't touch any of the cholesterol lowering drugs.  Many people with low cholesterol levels have heart attacks, so obviously, cholesterol isn't the problem.  

The drug companies have to answer to their share holders and what better way to profit than to convince the public that they need to lower their cholesterol.  

Change your diet, eat organic fruits and vegetables, stay away from processed foods and the milk products that are really no longer milk after pasteurization and homogenization.  

My father was a very health conscious person who wanted to live forever.  I believe his mistake was taking drugs to lower his cholesterol and then ending up with gallstones, myelodysplastic syndrome and acute myeloid leukemia.  

Live a good life, laugh, eat well, and skip the medications if at all possible.  Once you start taking medications, it seems like you end up taking more and more, probably to prevent some side effect the original drug caused or to treat some new disease the original drug caused.  (JUST MY OPINION, and I'm not a health professional).
Blank
Avatar_m_tn
A related discussion, Lipitor and Leukemia was started.
Blank
Avatar_m_tn
A related discussion, Vytorin and IBS was started.
Blank
Avatar_f_tn
A related discussion, Acid Reflux and Lipitor was started.
Blank
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank